Two new cases of a rare brain disease, known as Progressive Multifocal Leukoencephalopathy, have been reported among users of the multiple sclerosis drug Tysabri. This has renewed concerns about the side effects of Tysabri, which was temporarily pulled from the market in 2005 as a result of a connection with the potentially fatal neurological disease.
Tysabri (natalizumab), which is manufactured and distributed jointly by Biogen Idec and Elan Corporation, is an intravenous injection used to treat multiple sclerosis (MS) and Crohn’s Disease. It is typically administered every 28 days to help prevent relapse, cognitive decline and vision loss for MS patients. It is also used to prevent relapse in Crohn’s disease and has increased the rate of remission.
According to filings made by Biogen Idec and Elan with the Securities and Exchange Commission, two users developed Progressive Multifocal Leukoencephalopathy (PML) after taking Tysabri without simultaneous usage of another multiple sclerosis drug for at least 14 months.
PML causes inflammation at multiple locations in the brain, leading to progressive brain damage. The disease is caused by a virus and symptoms could include paralysis, loss of vision, weakness, impaired speech and cognitive decline. There is no known cure for the rare neurological disease and it can be fatal in many cases.
Tysabri was initially launched by Biogen Idec in 2004. After three cases surfaced of users who developed Progressive Multifocal Leukoencephalapathy, two of whom subsequently died, the drug was recalled in 2005. The manufacturers re-introduced Tysabri in 2006 with stricter guidelines for usage and more prominent warnings about PML as a potential side effect of the treatment. In the United States, the warning label currently indicates that Tysabri side effects could lead to the brain disease for approximately one out of every 1,000 patients.
The two recent reports of PML among Tysabri users are the first new cases to surface since the drug was re-introduced. One of the patients reported using the drug for 14 months and the other for 17 months.
Earlier this year, healthcare providers were notified by the FDA and drug makers about a possible connection between Tysabri and liver damage. In February 2008, doctors were notified to monitor their patients for signs of liver damage, which could include markedly elevated serum hepatic enzymes andd elevated total bilirubin, which has been seen as early as six days after the first dose.